Alert archive / Montana / Red Flag Warnings in 2012
Red Flag Warning 10, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 1, 2012, 4:08 AM MDT for 5 counties in Montana. It took effect at Jul 1, 2012, 12:00 PM MDT. It was in force for 9 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 2012, 4:08 AM MDT (10:08 UTC)
- In effect from
- Jul 1, 2012, 12:00 PM MDT
- Expired
- Jul 1, 2012, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT
The radar
The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 7:16 PM MDT | TSTM WND GST 50 | 15 Ene Ringling, MT | PEA SIZED HAIL WAS ALSO REPORTED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 10.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 3109 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
338 WWUS85 KTFX 011008 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 408 AM MDT SUN JUL 1 2012 MTZ118-012200- /O.UPG.KTFX.FW.A.0004.120701T1800Z-120702T0300Z/ /O.NEW.KTFX.FW.W.0010.120701T1800Z-120702T0300Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 408 AM MDT SUN JUL 1 2012 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR A COLD FRONTAL PASSAGE WITH A STRONG WIND SHIFT AND POSSIBLE DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 118... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING FOR A COLD FRONTAL PASSAGE WITH A STRONG WIND SHIFT AND DRY THUNDERSTORMS...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...FIRE WEATHER ZONE 118. * TIMING OF FRONT...FRONTAL PASSAGE EXPECTED BETWEEN 10AM AND 3PM. * WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 40 MPH WITH THUNDERSTORMS. BECOMING NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES...GUSTY WINDS AND DRY THUNDERSTORM POTENTIAL ASSOCIATED WITH A FRONTAL PASSAGE WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EVENING. RAPID FIRE GROWTH COULD BE POSSIBLE IN AREAS WHERE FUELS ARE ALREADY QUITE DRY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
2 follow-up statements
101 WWUS85 KTFX 012040 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 240 PM MDT SUN JUL 1 2012 MTZ118-020300- /O.CON.KTFX.FW.W.0010.000000T0000Z-120702T0300Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 240 PM MDT SUN JUL 1 2012 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR A COLD FRONTAL PASSAGE WITH A STRONG WIND SHIFT AND POSSIBLE DRY THUNDERSTORMS FOR FIRE WEATHER ZONE 118... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 118. * TIMING...CONDITIONS SHOULD IMPROVE BY 9PM. * WINDS...NORTHWEST 5 TO 15 MPH WITH GUSTS UP TO 25 MPH. * RELATIVE HUMIDITY...AS LOW AS 20 PERCENT. * IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITY...GUSTY WINDS AND DRY THUNDERSTORM POTENTIAL ASSOCIATED WITH A FRONTAL PASSAGE MAY RESULT IN CRITICAL FIRE WEATHER CONDITIONS INTO THIS EVENING. RAPID FIRE GROWTH COULD BE POSSIBLE IN AREAS WHERE FUELS ARE ALREADY QUITE DRY. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ HTTP://WEATHER.GOV/GREATFALLS
893 WWUS85 KTFX 020257 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 857 PM MDT SUN JUL 1 2012 MTZ118-020400- /O.EXP.KTFX.FW.W.0010.000000T0000Z-120702T0300Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 857 PM MDT SUN JUL 1 2012 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR FIRE WEATHER ZONE 118... THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. SCATTERED THUNDERSTORMS HAVE PRODUCED BRIEF HEAVY RAIN SHOWERS ACROSS MOST OF SOUTHWEST MONTANA THIS AFTERNOON AND EVENING. THIS HAS CAUSED RELATIVE HUMIDITIES TO INCREASE TO GREATER THAN 35 PERCENT IN MOST AREAS WITH SIGNIFICANTLY DECREASED WINDS. THE THREAT FOR CRITICAL FIRE WEATHER CONDITIONS HAS THEREFORE DIMINISHED...AND THE RED FLAG WARNING IS BEING ALLOWED TO EXPIRE AT 9 PM MDT. $$ HTTP://WEATHER.GOV/GREATFALLS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 1, 3:57 AM MDT, 11 minutes earlier.
Area forecast discussion, Jul 1, 3:57 AM MDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 357 AM MDT SUN JUL 1 2012 .DISCUSSION... TODAY THROUGH TUESDAY...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE DEVELOPING THIS MORNING AS A SURFACE COLD FRONT CROSSES THE CONTINENTAL DIVIDE. AS THIS FRONT GRADUALLY SHIFTS SOUTH AND EASTWARD TODAY THE THREAT FOR THUNDERSTORMS WILL INCREASE WITH BEST CHANCES ALONG AND SOUTH OF A LINE FROM LEWISTOWN TO HELENA WHERE GREATER INSTABILITY IS EXPECTED. SOME THUNDERSTORMS MAY BE STRONG WITH GUSTY WINDS AND HAIL POSSIBLE. FORECAST SOUNDINGS THIS MORNING ACROSS SOUTHWEST MONTANA INDICATE DRIER AIR ACROSS THE LOWER LEVELS OF THE ATMOSPHERE WHICH INDICATES THAT THERE WILL BE AN INCREASED WIND THREAT AND LITTLE PRECIPITATION WITH ANY THUNDERSTORMS THAT DEVELOP. WINDS BEHIND THE FRONT WILL BECOME WEST-NORTHWEST. GIVEN THE THREAT FOR DRY THUNDERSTORMS AND GUSTY WINDS HAVE UPGRADED THE FIRE WEATHER WATCH FOR ZONE 118 TO A RED FLAG WARNING EFFECTIVE AT NOON TODAY THROUGH 9PM THIS EVENING. BEHIND THE FRONTAL PASSAGE LATER TODAY...WINDS WILL DECREASE AND RH VALUES WILL RECOVER FAIRLY QUICKLY. LIGHTER WINDS ARE EXPECTED FOR MONDAY AS WEAK RIDGING BUILDS OVER THE AREA...HOWEVER AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE OVER THE HIGHER TERRAIN OF FAR SOUTHWEST MONTANA. BROAD SOUTHWESTERLY FLOW ALOFT RETURNS ON TUESDAY AS NEXT TROUGH OF LOW PRESSURE MOVES INTO THE PACIFIC NORTHWEST. HAVE INCREASED POPS ALONG THE ROCKY MOUNTAIN FRONT AND HI-LINE FOR TUESDAY AS MOISTURE AND INSTABILITY INCREASE AHEAD OF THIS SYSTEM. THE REMAINDER OF THE FORECAST AREA SHOULD REMAIN DRY AND WARM. TEMPERATURES WILL BE AROUND SEASONAL AVERAGES ACROSS NORTH-CENTRAL MONTANA TODAY IN THE WAKE OF THE COOL FRONT...HOWEVER HIGHS NEAR 90 CAN BE ANTICIPATED FOR THE SOUTHWEST VALLEYS. MLV TUESDAY NIGHT THROUGH SUNDAY...NOT MUCH CHANGE IN THE MEDIUM RANGE. THE PERIOD STARTS WITH AN UPPER LEVEL TROF OVER WESTERN CANADA AND A GENERALLY DRY WEST TO SOUTHWEST FLOW ALOFT OVER THE AREA WEDNESDAY AND THURSDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE ROCKY MOUNTAIN FRONT BUT DRY ELSEWHERE. BY FRIDAY AND SATURDAY...THE MODELS SUGGEST THE TAPPING OF MONSOONAL MOISTURE FROM THE SOUTHWEST U.S. AS THE UPPER RIDGE AXIS BUILDS OVER THE AREA. THIS WILL RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND EVENING HOURS. TEMPERATURES WILL CONTINUE ABOVE SEASONAL AVERAGES. THE WEEKEND WILL SEE THE WARMEST AFTERNOON READINGS AS LARGE SCALE SUBSIDENCE OCCURS OVER THE AREA. && .AVIATION... UPDATED 0445Z. VFR CONDITIONS SHOULD CONTINUE THROUGH SUNDAY. A SURFACE COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE AREA THE REST OF TONIGHT AND SATURDAY MORNING. IT SHOULD REACH KCTB A LITTLE AFTER 06Z THEN KGTF/KHLN AROUND 12Z AND KLWT/KBZN NEAR 18Z. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT BUT SPEEDS MIGHT NOT PICK UP TO 10 TO 20 KNOTS UNTIL VERY LATE IN THE MORNING OR IN THE AFTERNOON. EXPECT SCATTERED SHOWERS OVER THE FAR NORTHWEST AFTER MIDNIGHT. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP OVER THE REMAINDER OF THE AREA SUNDAY AFTERNOON AND CONTINUE INTO THE EVENING. THERE WILL BE A RISK OF HAIL AS LARGE AS 1 INCH AND WIND GUSTS TO 50 KNOTS WITH THE THUNDERSTORMS NEAR AND SOUTHEAST OF A LINE FROM KHVR TO KGTF TO KDLN. && .FIRE WEATHER... A COLD FRONT WILL MOVE ACROSS THE FIRE WEATHER ZONES TODAY WITH THUNDERSTORMS EXPECTED ALONG AND AHEAD OF THE FRONT. BEST CHANCE FOR THUNDERSTORMS WILL BE ALONG AND SOUTH OF LINE FROM HELENA TO LEWISTOWN. SOME THUNDERSTORMS MAY CONTAIN GUSTY ERRATIC WINDS. WINDS WILL SHIFT AND BECOME WEST-NORTHWEST BEHIND THE FRONT BY EARLY THIS EVENING. GIVEN THE THREAT FOR DRY THUNDERSTORMS AND GUSTY WINDS HAVE UPGRADED THE FIRE WEATHER WATCH FOR ZONE 118 TO A RED FLAG WARNING EFFECTIVE AT NOON TODAY THROUGH 9PM THIS EVENING. BEHIND THE FRONTAL PASSAGE...WINDS WILL DECREASE AND RH VALUES WILL RECOVER FAIRLY QUICKLY. && .PRELIMINARY POINT TEMPS/POPS... GTF 82 52 84 57 / 30 40 10 10 CTB 76 50 78 54 / 40 20 10 20 HLN 85 53 86 57 / 40 40 10 10 BZN 89 48 87 51 / 30 40 10 10 WEY 83 42 81 45 / 20 20 10 10 DLN 84 47 86 53 / 40 30 10 10 HVR 86 54 84 58 / 30 30 10 20 LWT 83 52 80 55 / 30 40 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT GALLATIN...MADISON...MEAGHER. RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING BEAVERHEAD...BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...JEFFERSON. && WEATHER.GOV/GREATFALLS
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:43 PM MDT | Special Weather Statement | TFX | Ravalli | 47 min |
| Jul 1, 4:17 PM MDT | Special Weather Statement | TFX | Beaverhead | 43 min |
| Jul 1, 4:53 PM MDT | Special Weather Statement | TFX | Jefferson, Madison | 67 min |
| Jul 1, 5:04 PM MDT | Special Weather Statement | TFX | 56 min | |
| Jul 1, 5:42 PM MDT | Special Weather Statement | TFX | Broadwater | 48 min |
| Jul 1, 5:45 PM MDT | Special Weather Statement | TFX | Beaverhead | 45 min |
| Jul 1, 5:53 PM MDT | Special Weather Statement | TFX | Glacier | 52 min |
Nearby
Red Flag Warnings in Montana, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.